Day 24: 31 Ways to Make ADHD Medication Less Scary Before Halloween

I’m afraid giving my child ADHD medication will change my child’s major organs.

Hi. It’s Dr. James Wiley with Focus-MD. We’re getting even closer to Halloween and another reason that parents fear the medication is that it’s going to cause some sort of long-term change in their child’s brain or organs and there’s no evidence to show that this really does occur.

In fact, once of the problems with the medication is that the ADHD symptoms return as soon as the medication is discontinued, and what I mean by that is that it doesn’t seem to build up in the system or have any long term adverse effects. If we don’t like the effects of the medicine, we simply stop it. There’s no reason to ween it or decrease it over time in most cases, and generally the patient’s side effects will subside within 24 hours, certainly within 48 hours.

Occasionally we’ll see tics if they have gotten worse on the stimulant medication last a bit longer than that, but they too tend to get better with time after the medication is stopped. So the risk of giving the stimulant medication a trial is really nothing to be afraid of because if we don’t like it, after we’ve given it an adequate trial, we can always stop it.

This information should not be relied upon as a substitute for personal medical advice, diagnosis or treatment. Use the information provided on this site solely at your own risk. If you have any concerns about your health, please consult with a physician.

James Wiley is the founder of Focus-MD. Focus-MD is devoted to the diagnosis and treatment of ADHD and related problem patients. They provide objective testing, medical treatment as well as behavior modification strategies to help or patients transform from frustration to focus. To find a Focus-MD clinic visit http://staging.focusmd.fortyapp.com/